Jump to content

Sasi Attili's Blog

  • entries
    10
  • comments
    22
  • views
    3,698

Misnomers in dermatopathology: drug induced immunobullous disorders


Sasi Attili

955 views

 Share

I currently have the privilege of sitting with Dr. Richard Carr in Warwick and looking at his cases/ slide collection. This is my first week and have to say that so far, the experience has been absolutely brilliant!

I would like to share an interesting thought that crossed my mind this morning after seeing quite a dramatic case of a drug induced bullous disorder. We all are aware that drugs can mimic a myriad of cutaneous disease patterns including dermatitis, psoriasiform, lichenoid, bullous, pityriasiform, vasculitis, panniculitis, lymphomatous and so on. Now note that all these are pattern reactions. We say psoriasiform drug eruption, lymphomatoid drug eruption etc, because we just mean that the disease is mimicking the original disease pattern. It does not actually induce the disease itself! In a number of cases the terminology (thankfully) has been such that it is quite easy to understand that the drug is not inducing the actual disease, for eg. lymphoma'toid' drug eruption, 'pseudo'porphyria, etc. As a clinician it is very easy for me to understand this concept.

However when it comes to drug induced immunobullous disorders, why is it that they are classified as drug induced linear IgA, drug induced BP, drug induced EBA, etc, when the drugs in these instances are just mimicking the diseases rather than inducing the actual disease? How is drug-induced BP different from pseudoporphyria? Why do we have the name pseudo (rightly so) for one disease and not for the other?

In all these instances, the disease is self-limiting and resolves on treatment, after withdrawal of the culprit drug. Moreover the pattern of the disease in quite a few situations is also different; for example mucous membrane involvement is frequently seen in drug induced BP, while is extremely rare in conventional BP (apart from the the mucous membrane variant).

These misnomers do not really make matters easy to understand, for dermpath novice's like me!! I can understand a drug induced pattern reaction, but a drug induced disease, to me means that the drug induces the actual disease i.e. drug-induced BP should induce the immunobullous disorder BP in the true sense. The disease should not resolve on withdrawal of the drug. We don't even know if the skin antigens picked up on DIF are really pathogenic, in drug induced bullous disorders!

In fact, I am not aware of many instances where the drug induces the actual disease. Maybe drug induced lupus is the closest analogy as sometimes the lupus reaction can last up to a year or more, even after the drug is stopped. But then, it might just be due to traces of the drug that are left behind in the system.

A drug-induced disease pattern (psoriasiform/ lymphomatoid) is easy enough to understand but if we are saying that the drug is actually causing the disease (drug-induced BP), then the disease caused should behave like the prototype disease in all respects. Drug-induced immunobullous diseases to my knowledge just mimic the original disease histologically and thus qualify for the prefix 'pseudo'.

Bullous pemphigoid, Linear IgA and EBA are to my knowledge best regarded as diseases rather than disease patterns. They are not analogous to drug induced disease patterns (eg. psoriasiform drug reaction). Thus pseudo-BP, pseudo-linear IgA, pseudo-EBA, etc, in my opinion would be a better way to classify these drug induced immunobullous diseases.

Any thoughts?
 Share

3 Comments


Recommended Comments

Dr. Richard Carr

Posted

It can be very difficult to keep things simple! I know a lot of our terms and
terminology can be a source of great confusion and sometimes it makes my head hurt!
I often give up when it comes to pathogenesis. I suppose that is why I like the
morphology most but we often don't agree on that either!
Link to comment
Dr. Phillip McKee

Posted

Terminology in dermatopathology can often be a source of confusion to the dermatopathologist as well as the dermatologist! I certainly take your point but time and usage are responsible for many of these issues and it is exceedingly difficult to change names that are cast into tablets of stone. It is very dificult to teach an old dog new tricks! Perhaps in this era of molecular science, such problems in pathogenesis will be resolved and then we can have multiple consensus conferences changing all the names!!!!
Link to comment
I have seen drug reactions mimicking bullous diseases, but instead of calling them drug induced---- I prefer drug reaction like-pattern, which would explain the clinical presentation.
Link to comment
×
×
  • Create New...